Kentucky, 2008Flooding in Kentucky, March 18 to 31, 2008
March 18 to 31, 2008 · NWS PAH · 7 events in 7 counties and zones
A series of strong storm systems in February and March combined to raise the Ohio River above flood stage for an extended period of time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of strong storm systems in February and March combined to raise the Ohio River above flood stage for an extended period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 18, 11:38 AM CST, 8 hours 22 minutes earlier.
Area forecast discussion, Mar 18, 11:38 AM CST, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1238 PM CDT TUE MAR 18 2008
.DISCUSSION...
FLOOD WATCHES WILL REMAIN AS THEY ARE. ONE OF THE MOST SIGNIFICANT
FLOOD EVENTS IN MANY YEARS CONTINUES OVER SOUTHEAST MISSOURI INTO
SOUTHWEST ILLINOIS. STORM TOTALS FROM 3-6 INCHES WITH DOPPLER
ESTIMATES REACHING 7 INCHES SINCE EARLY THIS MORNING. THE MODELS
GRADUALLY TRANSLATE THE AXIS OF CONVERGENCE AND MOIST INFLUX
INTERACTION SOUTH TONIGHT. THIS SHOULD GRADUALLY SHIFT THE HEAVIEST
RAIN AXIS SOUTH AND EAST WITH TIME ACROSS THE REMAINDER OF OUR
CWFA.
WILL CONTINUE TO MONITOR THE SEVERE WEATHER ASPECT INTO THE LATE
AFTERNOON OR EARLY EVENING...MAINLY ACROSS THAT PART OF WESTERN
KENTUCKY THAT IS JUST INTO THE WARM SECTOR...AND RELATIVELY
UNAFFECTED BY THE CURRENT HEAVY RAIN. LATE TONIGHT THROUGH
WEDNESDAY...THE PARENT UPPER LEVEL TROF CURRENTLY OVER THE
SOUTHERN PLAINS WILL EJECT NE ACROSS THE OZARKS...AND OVER TIME
PHASE WITH THE NORTHERN BRANCH...TO OUR NORTH AND EAST. THUS A
SHIFT IN THE RAIN EAST AND OUT OF THE AREA IS EXPECTED BY THE END
OF THE DAY WEDNESDAY. LEFT THUNDER OUT BASED ON A LACK OF ELEVATED
INSTABILITY.
THURSDAY SHOULD BE DRY WITH HIGH PRESSURE IN CONTROL. FRIDAY INTO
SATURDAY...A FAST MOVING SYSTEM WILL FEATURE A SURFACE LOW PASSING
JUST TO OUR NORTH. WILL MAINTAIN SLIGHT CHANCE POPS UP ALONG I-64
FOR RAIN JUST IN CASE IT SNEAKS FAR ENOUGH SOUTH. QUIET WEATHER
WITH HIGH PRESSURE IN CONTROL SATURDAY...THEN A MID LEVEL SYSTEM
WILL MOVE SE FROM THE NORTHERN PLAINS AND UPPER MIDWEST...WHICH
MAY YIELD A CHANCE OF RAIN ACROSS THE AREA SUNDAY. THE GFS HAS
COME MUCH CLOSER TO THE CONSISTENT ECMWF WITH RESPECT TO THIS
FEATURE...SO WILL BIAS THE FORECAST TOWARD THE 12Z GFS AND PREVIOUS
ECMWF RUNS FOR SUNDAY. MONDAY SHOULD BE DRY...THEN THERE IS A
SLIGHT CHANCE OF RAIN TUESDAY.
&&
.AVIATION...
POOR CONDITIONS WILL CONTINUE AT KCGI...KEVV AND KOWB AS SHOWERS
PERSIST THIS AFTERNOON AND INTO TONIGHT. CONDITIONS WILL DETERIORATE
AT KPAH AS THE AXIS OF SHOWERS AND EMBEDDED THUNDERSTORMS GRADUALLY
SHIFTS SOUTH. BOUNDARY APPEARS TO BE FARTHER SOUTH THAN WHAT THE
MODELS ARE TRYING TO DEPICT. TO THE NORTH OF THE BOUNDARY THIS MAY
RESULT IN MORE PERSISTENT IFR CONDITIONS WITH RESPECT TO CIGS AND
VSBYS. OTHERWISE MAINLY MVFR CIGS AND VSBYS ARE EXPECTED...WITH
SHIFTING WINDS AS THE MAIN BOUNDARY SETTLES SOUTH ACROSS THE AREA.
THE VARYING PLACEMENT OF THE BOUNDARY WILL MAKE FOR A DIFFICULT WIND
FORECAST...BUT WITH TIME...WINDS WILL EVENTUALLY COME AROUND TO THE
NORTH...ESPECIALLY AFTER 06Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BALLARD-CARLISLE-
MCCRACKEN.
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
AFTERNOON FOR CALDWELL-CALLOWAY-CHRISTIAN-CRITTENDEN-
DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
LYON-MARSHALL-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BOLLINGER-BUTLER-CAPE
GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
SCOTT-STODDARD-WAYNE MO.
IL...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR GIBSON-PIKE-POSEY-
VANDERBURGH.
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
AFTERNOON FOR SPENCER-WARRICK.
&&Hazardous weather outlook, Mar 18, 4:51 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
551 PM CDT TUE MAR 18 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
551 PM CDT TUE MAR 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A TORNADO WATCH IS IN EFFECT UNTIL 2 AM CDT ACROSS EXTREME
SOUTHEAST MISSOURI...WEST KENTUCKY...EXTREME SOUTHEAST
ILLINOIS...AND EXTREME SOUTHWEST INDIANA. THE WATCH IS IN EFFECT
ALONG AND SOUTHEAST OF A LINE FROM NEW MADRID MISSOURI...TO DIXON
SPRINGS ILLINOIS...TO POSEYVILLE INDIANA...TO SANTA CLAUS. THE
MAIN CONCERNS WITH STORMS WILL BE DAMAGING WINDS...AND POSSIBLY
TORNADOES.
FLOODING WILL CONTINUE OR IS IMMINENT OVER PARTS OF THE AREA.
WIDESPREAD 3 TO 6 INCH RAINFALL AMOUNTS ARE FORECAST INTO
TONIGHT...ESPECIALLY OVER SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS. SOME AREAS MAY SEE 7 TO 10 INCHES OF RAIN BEFORE THE
STORM SYSTEM LEAVES THE AREA...ESPECIALLY ACROSS SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS. REFER TO THE FLOOD WATCHES AND
WARNINGS IN EFFECT FOR MORE DETAILED FLOODING INFORMATION.
RIVER FLOODING WILL CONTINUE ON THE MAJOR RIVERS AS WELL. REFER TO
FLOOD STATEMENTS AND WARNINGS FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MAJOR FLOODING OF RIVERS WILL BE ONGOING WEDNESDAY AND WILL CONTINUE
ON SOME WATERWAYS THROUGH THE REMAINDER OF THE WEEK. REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR UPDATED DETAILED
INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED REPORT ANY SEVERE WEATHER...FLOODING AND RAINFALL
AMOUNTS.
RST
In the hours before
Local storm report, Mar 18, 7:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN JACKSON 37.38N 89.65W
03/18/2008 M9.63 INCH CAPE GIRARDEAU MO EMERGENCY MNGR
STORM TOTAL ACCUMULATION REPORTED AT THE EM OFFICE.
&&
SMITTYLocal storm report, Mar 18, 7:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FLOOD HARRISBURG 37.74N 88.55W
03/18/2008 SALINE IL TRAINED SPOTTER
SECTIONS OF US HIGHWAY 45 CLOSED BETWEEN CARRIER MILLS
AND STONEFORT. HARRISBURG REPORTING STORM TOTAL
ACCUMULATION AT 5.77 INCHES AS OF 8 PM.
&&
SMITTYLocal storm report, Mar 18, 7:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
828 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HEAVY RAIN HUNTINGBURG 38.30N 86.96W
03/18/2008 M4.40 INCH DUBOIS IN TRAINED SPOTTER
REPORT IS STORM TOTAL ACCUMULATION.
&&
SMITTYSpecial weather statement, Mar 18, 7:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
841 PM CDT TUE MAR 18 2008
KYZ006-008-009-190245-
GRAVES-MARSHALL-CALLOWAY-
INCLUDING THE CITIES OF...MAYFIELD...BENTON...MURRAY
841 PM CDT TUE MAR 18 2008
...GUSTY WINDS 35 TO 40 MPH LIKELY TO MOVE ACROSS MARSHALL AND
CALLOWAY COUNTIES THROUGH 915 PM...
A NARROW LINE OF HEAVY RAIN SHOWERS AND ISOLATED THUNDERSTORMS
WILL MOVE ACROSS SOUTHERN MARSHALL AND NORTHERN CALLOWAY COUNTY
THROUGH 930 PM.
AFFECTED COMMUNITIES INCLUDE...BREWERS...KIRKSEY...BENTON...HARIN
AND AURORA KENTUCKY.
THESE GUSTY WINDS MAY KNOCK DOWN BRANCHES...AND EVEN TOPPLE SOME
DISEASED OR WEAKENED TREES.
SMITH
Local storm report, Mar 18, 7:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
843 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLOOD PINCKNEYVILLE 38.08N 89.38W
03/18/2008 PERRY IL TRAINED SPOTTER
ROADSIDE DITCHES OVERFLOWING AND FARM FIELDS FLOODED.
STATE HIGHWAY 127 HAS APPROXIMATELY SIX FEET OF WATER.
BIG MUDDY RIVER OUT OF ITS BANKS.
&&
SMITTYLocal storm report, Mar 18, 7:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
844 PM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM FLOOD EVANSVILLE 37.98N 87.54W
03/18/2008 VANDERBURGH IN TRAINED SPOTTER
NUMEROUS STREETS AND LAWNS WITH STANDING WATER IN ANGEL
MOUNDS SUBDIVISION.
&&
SMITTYFlood, Union
- When
- March 18, 8:00 PM CST to March 31, 11:59 PM CST
- Where
- Union County, 0.88 mi N of Uniontown to 1.01 mi NNW of Uniontown
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.783, -87.931
Minor flooding of the Ohio River occurred. At the J.T. Myers Lock and Dam gage, the river crested at 48.95 feet on March 26. Flood stage there is 37 feet, and moderate flooding begins at 50 feet. Low-lying fields and some county roads near the river were flooded.
Flood, Crittenden
- When
- March 19, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Crittenden County, Tolu to 3.27 mi NNW of Tolu
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.430, -88.250
Minor flooding of the Ohio River occurred. At the Golconda, IL gage, the river crested at 48.62 feet on March 27. Flood stage there is 40 feet, and moderate flooding begins at 50 feet. The ferry from Hardin County, IL to Crittenden County was shut down due to high water for an extended period of time. The ferry operator reported the shutdown was longer than the Flood of 1997. Large areas of agricultural land were flooded. Crop losses were negligible since planting was not yet underway.
Flood, Henderson
- When
- March 19, 5:00 AM CST to March 30, 5:00 AM CST
- Where
- Henderson County, 2.42 mi NNW of Baskett to 4.13 mi NNW of Baskett
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.904, -87.482
Minor flooding of the Ohio River occurred. At the Evansville, IN gage, the river crested at 43.65 feet on March 23. Flood stage there is 42 feet. Low-lying fields near the river were flooded.
Flood, McCracken
- When
- March 19, 7:00 PM CST to March 31, 11:59 PM CST
- Where
- McCracken County, 0.21 mi ENE of Rowlandtown to 2.66 mi NE of Rowlandtown
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.102, -88.627
Moderate flooding of the Ohio River occurred. At the Paducah gage, the river crested at 45.55 feet on March 28. Flood stage there is 39 feet, and moderate flooding begins at 43 feet. The riverfront park near downtown Paducah was mostly flooded. West of the Interstate 24 bridge, a section of Noble Road was closed by flooding, and water approached several homes. Many acres of agricultural land were flooded. Crop losses were negligible since planting was not yet underway.
Flood, Ballard
- When
- March 19, 7:00 PM CST to March 31, 11:59 PM CST
- Where
- Ballard County, Oscar to 3.69 mi N of Oscar
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.130, -89.030
Major flooding of the Ohio River occurred. At the Grand Chain, IL gage, the river crested at 54.40 feet on March 26. Flood stage there is 42 feet, and major flooding begins at 53 feet. Floodwaters approached several homes between Oscar and Bandana, where sandbagging was done as a precaution. Large areas of agricultural land were flooded. Spring planting was not yet underway, so crop losses were negligible. Floodwaters came to the edge of U.S. Highway 51 near the approach to the Ohio River bridge. Floodwaters covered one lane of U.S. Highway 51 south of Wickliffe near a paper mill.
Flood, Livingston
- When
- March 19, 8:00 PM CST to March 31, 11:59 PM CST
- Where
- Livingston County, 0.18 mi SE of Birdsville to 1.54 mi W of Birdsville
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.218, -88.448
Minor flooding of the Ohio River occurred. At the Smithland gage, the river crested at 45.17 feet on March 28. Flood stage there is 40 feet, and moderate flooding begins at 48 feet. Parts of Kentucky 137 and 1436 were closed, affecting the communities of Birdsville and Bayou. Agricultural land and wooded river bottomlands were flooded. Crop losses were negligible since planting was not yet underway.
Flood, Daviess
- When
- March 20, 5:00 AM CST to March 29, 3:00 PM CST
- Where
- Daviess County, 0.67 mi NW of Owensboro to 2.01 mi WNW of Owensboro
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.777, -87.129
Minor flooding of the Ohio River occurred. At the Owensboro gage, the river crested at 43.3 feet on March 23. Flood stage there is 40 feet. Water spilled onto parts of Water Street in Owensboro. Low-lying bottomland fields near the river were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, March 18 to 23, 20082 deaths · 2 injured · $30 million · 19 events
- Flash Flood and Flooding in Missouri, March 18 to 21, 20081 death · $23 million · 12 events
- Tornado and Flash Flooding in Arkansas, March 18, 20081 death · $535,000 · EF1 · 10 events
- Flash Flooding and Flooding in Ohio, March 18 to 19, 20081 death · $158,000 · 21 events
- Flooding in Arkansas, March 18 to 31, 2008$97 million · 24 events
- Tornadoes and Flash Flood in Texas, March 18, 2008$3.5 million · EF1 · 5 events
- Flooding in Arkansas, March 18 to 31, 2008$7.6 million · 6 events
- Flash Flooding and Flooding in Indiana, March 18 to 27, 2008$3.5 million · 21 events
- Flooding in Missouri, March 18 to 23, 2008$3.8 million · 4 events
- Flooding in Indiana, March 18 to 31, 2008$660,000 · 35 events
- Wildfire in Texas, March 18 to 20, 20081 injured · $1.2 million · 7 events
- Flooding in Kentucky, March 18 to 21, 2008$852,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82194, 82195, 82192, 82197, 82198, 82196, 82191.